Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Blacksburg, VA

May 29, 2023Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 29, 2023, 8:58 AM EDT for Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2023, 8:58 AM EDT (12:58 UTC)
Expired
May 29, 2023, 2:46 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:00 PM EDTHEAVY RAIN 5.251 Sse Bluefield, WVA PERSONAL WEATHER STATION RECORDED A 24-RAINFALL AMOUNT OF 5.25 INCHES. THIS IS ABOUT A 200-YEAR AVG RECURRENCE INTERVAL EVENT. RUNOFF FROM THIS LOCATION FLOWS INTO THE EAST RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WGUS51 KRNK 291258
FFWRNK
VAC185-WVC055-291900-
/O.NEW.KRNK.FF.W.0002.230529T1258Z-230529T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
858 AM EDT Mon May 29 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northeastern Tazewell County in southwestern Virginia...
  Southeastern Mercer County in southeastern West Virginia...

* Until 300 PM EDT Monday.

* At 858 AM EDT, local law enforcement reported thunderstorms 
  producing heavy rain in the City of Bluefield in West Virginia. 
  Between 2.5 and 3.5 inches of rain have fallen this morning. The 
  expected rainfall rate for rainfall through noon is 0.5 to 1 inch 
  in 1 hour. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding. Numerous roads have been
           flooded, with some motorists becoming stranded in
           their vehicles. Water has also been reported entering
           some homes and businesses.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bluefield...                       Oakvale...
  Ceres...

This includes the following locations...
	Mercer County Airport.

This includes the following streams and drainages...
  Harmon Branch, Middle Fork Brush Creek, Bluestone River, East 
  River, Laurel Creek, Hales Branch, Bratton Branch, Fivemile Creek, 
  Brush Creek and Big Spring Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3722 8128 3725 8135 3733 8114 3734 8104
      3734 8095 3730 8101 3726 8117 3722 8126

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

16
2 follow-up statements
604 
WGUS71 KRNK 291402
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1002 AM EDT Mon May 29 2023

VAC185-WVC055-291900-
/O.CON.KRNK.FF.W.0002.000000T0000Z-230529T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-Mercer WV-
1002 AM EDT Mon May 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM EDT THIS 
AFTERNOON FOR NORTHEASTERN TAZEWELL AND SOUTHEASTERN MERCER 
COUNTIES...

At 1002 AM EDT, local law enforcement reported widespread flooding 
from thunderstorms producing heavy rain in the City of Bluefield in 
West Virginia. Between 2.5 and 3.5 inches of rain have fallen. 
Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding. Numerous roads are flooded and
         impassible. There are also numerous reports of flood
         water entering homes and businesses, in some places up
         to several feet deep.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Bluefield...                       Oakvale...
Ceres...

This includes the following locations...
	Mercer County Airport.

This includes the following streams and drainages...
  Harmon Branch, Middle Fork Brush Creek, Hales Branch, Bluestone 
  River, Bratton Branch, Big Spring Branch, Laurel Creek, East 
  River, Brush Creek and Fivemile Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground above any flooding immediately. Do NOT drive 
across any flooded roads as your vehicle may stall in the flood 
waters. If in a flooded home, move to a level of the home above the 
flood waters and remain there until flooding has receded.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3722 8128 3725 8135 3733 8114 3734 8104
      3734 8095 3730 8101 3726 8117 3722 8126

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

16
550 
WGUS71 KRNK 291846
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
246 PM EDT Mon May 29 2023

VAC185-WVC055-291856-
/O.CAN.KRNK.FF.W.0002.000000T0000Z-230529T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-Mercer WV-
246 PM EDT Mon May 29 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN TAZEWELL AND 
SOUTHEASTERN MERCER COUNTIES...

While heavy rain has ended, widespread flooding continues. This 
flash flood warning has been replaced with an Areal Flood Warning.

LAT...LON 3722 8128 3725 8135 3733 8114 3734 8104
      3734 8095 3730 8101 3726 8117 3722 8126

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:38 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 29, 6:38 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
638 AM EDT Mon May 29 2023

.SYNOPSIS...
Low pressure across eastern North Carolina will stay in this
vicinity through Tuesday night, drifting slowly east off the
coast. Weak high pressure works in by Thursday across the mid-
Atlantic.  Temperatures warm up Wednesday, returning back to
normal through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 625 AM EDT Monday...

Updates to adjust for radar trends/high res solutions which has
best rainfall setup from the foothill of VA, southwest toward
the Grayson Highlands/Mountain Empire, with this activity
pivoting in a south to north band along and either side of the
Blue Ridge toward noon.

Previous discussion...

     A Wet Memorial Day...

Plans for cookouts or any outdoor endeavors this Memorial Day will
be dashed thanks to a slow moving surface low tracking north across
eastern North Carolina and its partner, the 5h low across upstate
South Carolina, tracking slowly east to eastern NC by this evening.

There will be breaks and areas which will have limited showers but
overall the majority of the region is going to have off and on rain.
Some of it will be moderate to heavy, and with some elevated
instability will have some isolated thunderstorms mainly south of
U.S. 460, though have already had some thunderstorms move across the
New River Valley into southern WV early this morning.

As for rain totals, average amounts through Monday night will be
under an inch, but expect two inches in a few spots, that get
repeated bands. Thanks to antecedent dry conditions, we are able to
handle most of this rain, but cannot rule out some localized
flooding of poor drainage/urban areas. Still not widespread enough
to have any watches.

The models show the slow movement of this system and differ with
regard to rainfall orientation but expect a west-east band to pivot
more northeast-southwest through the day with highest pops this
morning across southern VA into NC and trending northeast toward the
I-64 corridor east of the Alleghanys by this afternoon/evening.

We never fully escape the east fetch off the Atlantic going into
tonight but the eastward shift in the system will at least bring
showers to an end or rather tapering off the drizzle or some patchy
showers later tonight across the WV/SW VA and NC mountains, with
pops sinking to 15-25 percent, while keeping 40-50 pops east of the
VA Blue Ridge into early Tuesday morning.

Temperatures today will be somewhat milder though confidence is not
the best on this, given off/on rain. But with readings in the 50s
and 60s early this morning, should not take much to reach the 60s
for most. Overall, keeping it cloudy, though some breaks in the
overcast are possible.

Cloud cover expected to linger tonight but still some variably
cloudy conditions as shower diminish some. Will have to watch for
dense fog going into Tuesday morning.

Lows staying mild in the 50s to around 60.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EDT Monday...

     Unsettled Weather Conditions Continue Through the Period...

Low pressure aloft will linger over the forecast area through
the period in one form or another. The current upper low will
drift to along the Mid-Atlantic coast by midweek while another
upper low develops along the southeast U.S. coast, all within a
broad upper trough anchored over the eastern U.S. Another
surface low will develop along the southeast coast and move
northward just beyond this period. Most models show
precipitation, significantly enhanced by diurnal heating,
remaining over the area through the period. High chance pops are
warranted each afternoon with slight chance pops at night. Some
thunderstorms will be possible. The limiting factor for severe
and heavy rainfall potential will be persistent northeast flow
attempting to advect cooler, drier air southwest into the
region. Thus, the air mass will generally be only marginally
unstable with typical PWATS for this time of year.

Speaking of temperatures, the GFS has trended notably cooler
during the later half of the week. The ECMWF remains rather
warm. Given the pattern with abundant cloud cover and daily
showers and thunderstorms along with the persistent northeast
flow, cooler temperatures are in order. While it will be warmer
than our chilly Memorial Day weekend, temperatures will remain a
bit below normal with lows primarily in the 50s and highs mostly
in the 70s.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Low to Moderate Confidence in Thunderstorm Potential.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 430 AM EDT Monday...

     Backdoor Cold Front Arrives for the Weekend...

Upper low pressure will remain over the area as it redevelops
along the southeast U.S. coast and drifts northward through the
weekend. This will help to push a backdoor front into the region
from the northeast. This boundary should enhance shower and
thunderstorm chances Friday/Friday night before hopefully
slightly drier conditions on Saturday, which remains
questionable given the synoptic pattern and persistent low
pressure. Temperatures are expected to remain near to slightly
below normal with highs mainly in the 70s and lows in the 50s.
NBM guidance was way too warm given the pattern, so sided with
the much cooler MEXMOS/GFS guidance in the later extended
periods.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 630 AM EDT Monday...

Poor flying weather through this TAF Valid period.

Upper low over the Carolinas and surface low moving north across
eastern NC into VA will maintain low level east/northeast flow
and low ceilings with periods of rain through the period,
though rainfall is going to be starting to wane from southwest
to northeast later today into tonight.

With increased moisture, should see ceilings at or below 1kft
for much of the time. Not out of the question for heavier
downpours to actually raise ceilings to low end MVFR but lower
vsbys to IFR or lower.

Thunder will be isolated and mainly southeast of a line from
PSK-ROA-LYH through 00z/Tue and not enough coverage for mention
in the tafs.

Will have to watch for fog reducing vsbys to IFR or lower
especially after 00z/Tue as the rain showers end, though for now
keeping it no lower than IFR.

Northeast winds will be staying gusty this morning at least
toward ROA/LYH/DAN but then start to lower around 10kts or less
later this morning.

Above average confidence on low ceilings and wind but not to how
low vsbys/cigs will get.

EXTENDED AVIATION OUTLOOK...

Poor flying conditions may persist into midweek, as low stays
offshore providing easterly flow.

Gradual improvement should take place during Wednesday across
the Appalachians but confidence stays low on this. May start to
see VFR return Thu-Fri but will have scattered showers/storms
around.

&&

.EQUIPMENT...
As of 1030 AM EDT Sunday...

The temperature reading at Roanoke (ROA) has been erroneous
since a hardware failure Saturday morning. Electronics
technichians were evaluating the problem. Use this data with
caution. Parts of the climate report have been sent as missing.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...VFJ/WP
EQUIPMENT...AMS
Hazardous weather outlook, May 29, 4:15 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
415 AM EDT Mon May 29 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-300815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
415 AM EDT Mon May 29 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Isolated heavy rainfall could lead to localized flooding today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but spotters are
encouraged to send in any rainfall or flooding reports.

In the hours before

Special weather statement, May 29, 3:21 AM EDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 AM EDT Mon May 29 2023

NCZ004-290815-
Stokes NC-
321 AM EDT Mon May 29 2023

...Thunderstorms with very heavy rainfall will impact portions of
Stokes County through 415 AM EDT...

At 320 AM EDT, Doppler radar was tracking an area of thunderstorms
with heavy rainfall over Pine Hall, or near Walnut Cove, moving
northwest at 25 mph.

HAZARD...Very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Flooding of low-lying, poor drainage, and normally flood
         prone areas is likely.

Locations impacted include...
Walnut Cove...
Danbury...
Sandy Ridge...
Pine Hall...
Dillard...
Prestonville...
and Hanging Rock State Park.

LAT...LON 3626 8015 3643 8036 3654 8017 3654 8015
      3643 8003 3626 8004
TIME...MOT...LOC 0720Z 112DEG 22KT 3630 8010

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:22 PM EDTAreal Flood AdvisoryRNKGrayson, Wythe4 hr
May 28, 11:38 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Patrick, Wythe, City of Galax9 hr
May 29, 12:16 AM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Roanoke4 hr
May 29, 2:30 AM EDTAreal Flood AdvisoryRNKMontgomery, Roanoke4 hr
May 29, 3:53 AM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Franklin, Henry, Montgomery, Patrick and 1 more7 hr
May 29, 6:57 AM EDTAreal Flood AdvisoryRNKBland, Giles, Pulaski, Tazewell, Wythe5 hr
May 29, 8:02 AM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Montgomery, Roanoke91 min
May 29, 8:34 AM EDTFlash Flood WarningRNKBland, Tazewell6 hr
May 29, 9:33 AM EDTFlash Flood WarningRNKFloyd, Franklin, Roanoke4 hr
May 29, 11:03 AM EDTAreal Flood AdvisoryRNKFloyd, Montgomery6 hr
May 29, 11:40 AM EDTAreal Flood WarningRNKGiles6 hr
May 29, 11:53 AM EDTAreal Flood WarningRNKBland, Giles8 hr
May 29, 12:49 PM EDTAreal Flood WarningRNKMontgomery, Roanoke6 hr
May 29, 1:25 PM EDTAreal Flood WarningRNKFloyd, Franklin, Roanoke3 hr
May 29, 2:43 PM EDTAreal Flood WarningRNKBland, Tazewell14 hr
May 29, 3:56 PM EDTAreal Flood WarningRNKGiles8 hr
May 29, 5:57 PM EDTSpecial Weather StatementRNKFranklin33 min
May 29, 6:47 PM EDTSpecial Weather StatementRNKCharlotte28 min
May 29, 7:13 PM EDTSpecial Weather StatementRNKHalifax47 min
May 29, 7:23 PM EDTSpecial Weather StatementRNKAppomattox52 min
May 29, 7:42 PM EDTSpecial Weather StatementRNKPittsylvania48 min
May 29, 1:48 AM EDTSpecial Weather StatementRNKMercer72 min

Nearby

Flash Flood Warnings in Virginia, 2023Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.